Signs of Critical SOB (in order of progression):
- Pausing for breath every few words (respiratory rate ≥24 times per min.)
- “Retractions”: skin sucks in with each breath at bottom of neck, above collarbones, between ribs
- Oxygen saturation <90% (if pulse oximeter available)
- Lips, fingers, face look blue → call 911
- Agitation, can’t think straight
- Somnolence, just sleeps
Before trying to diagnose the cause of a patient’s shortness of breath, our first step is always rapidly determining the degree of seriousness. We do so by counting the heart & respiratory rates, & measuring how much oxygen blood is carrying: the “oxygen saturation” (O2 Sat). A painless sensor is attached to finger or ear lobe; ≥95% saturation is fine, ≤90% is bad, 91%-94% uncertain. See link for reasons readings might be erroneous.
A common error is to rely on false reassurance from an O2 Sat measurement at rest, since some bad conditions cause “desaturation” with exercise. I have patients walk somewhat briskly for 6 minutes; those otherwise-healthy (without likely heart disease) might even scurry up & down stairs until they feel “SOB”. If the heart rate rises (from exercise) and the O2 Sat doesn’t drop, their body is getting enough oxygen.
However, the O2 Sat is just an approximation of how much oxygen is in the blood. A seriously-SOB patient requires a “blood gas,” done in ER or hospital, which checks exact levels of oxygen & carbon dioxide, and measures the blood pH (acidity). It can provide essential information about how bad things are.
To identify Life-Threatening SOB, all we really need are our own eyes. A person requires immediate diagnosis if they have to pause for breath every few words while speaking. To quantitate this, we count the respiratory rate, which would be ≥24 times/min. (to count this, we usually take their pulse to distract them, because if they know we’re counting their breathing, they may breathe differently). Another sign is called “Respiratory Retractions” — skin getting sucked in with each breath in the tiny hollow where neck meets breastbone, in the hollows above the collarbones, or between the ribs. In children, nostrils spread apart with each breath (“nasal flaring”).
Lips, fingers, or face look blue (called “cyanosis”): if we see a patient like this in the office or clinic, we call 911. Cyanosis requires immediate administration of oxygen, maybe imminent intubation. See the link for useful tips on How to Call 911.
Agitation, leading to confusion, suggests life-threatening SOB. It’s impossible to distinguish the delirium of too little oxygen from that of simple drug intoxication (“bad trip”) or psychotic crisis. We call 911. There have been cases of asthmatics who’ve died while sedated and restrained in the ER’s “quiet room.”
Somnolence is worse. When an asthmatic can’t breathe enough, carbon dioxide builds up, & makes them sleepy. We call 911, because soon they’ll stop. I once took a phone call from a family member who reassured me, “Grandpa’s lungs were acting up, but he’s feeling better, resting quietly now.” [R.I.P.].
In a medical setting we can administer oxygen while figuring out the underlying disease. But in the field, there’s not much anyone can do while the ambulance is en route? If somebody has a typical asthma inhaler, & the patient has asthma, they can inhale 1 puff every 1 minute. Since there’s no way anybody that sick can coordinate the inhaler, they have to use a prescribed spacer. If none’s available, squirt the inhaler into a small paper bag (lunchbag-size), & have them breathe the mist in that way.
If someone is choking on food, there’s always the Heimlich maneuver if you know how. And know when! NEVER perform it if a person is coughing, uttering words, gasping, or breathing even the least little bit at all. It’s only performed when not a single molecule of air is able to get past the obstruction.
In the case of an acute anaphylactic allergic reaction, like sudden SOB from a bee sting, or eating peanuts, use an epinephrine auto-injector (EpiPen®) if there’s one around. In my daughter’s first-aid class she said they taught her never to borrow someone else’s — nonsense! If no EpiPen®, there’s also an in-the-field treatment that might be helpful.
There are also rare throat infections that can suffocate quickly. Patients have fevers, and are drooling. We may hear “stridor” with a stethoscope (like a wheeze, but while breathing in, during inspiration). In such cases, we call 911, and do NOT attempt to look down the throat (which can cause spasm that closes it off, forever). See Sore Throat.
As always, effective treatment requires accurate diagnosis of the underlying cause of illness. See our topic Acute Shortness of Breath.